Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

What can be the cause of increase in DHEA-S without increase in Cortisol ?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
Subject: DHEA-S
Hello. I have had labs drawn in February and again in July. Both times my DHEA-S is above range. All other lab values are normal... Thus no cushings, no addisons, no PCOS, ...etc. I will be taking a CT Scan to check for an adrenal tumor in a few days... But my question is simply this... Can SEVERE EMOTIONAL STRESS increase a person's DHEA-S without increasing Cortisol as well? I guess I am looking for another possible cause for the elevation in DHEA-S besides a tumor. Thank you so much in advance.
Posted Thu, 26 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. V. Kumaravel 7 hours later
Thanks for the query.

Severe emotional stress usually increases your cortisol and DHEAS initially , but later due to ongoing stress the DHEA levels decreases and cortisol continues to rise.

DHEA is a cortisol antagonist. DHEA supplementation has an anti-depressant effect and protects from cortisol overconcentration over long time scales

It is very unlikely that DHEAS alone will be increased without effect on cortisol.

Again It is very unlikely to have an tumor to secrete only DHEAS.

You need not be worried about tumor. Most of the adrenal tumors secrete Cortisol, DHEAS and other adrenal hormones.

But generally DHEAS it self can have some alteration in values depending on the laboratory assay that is used.

It is better to have an complete clinical examination (CT scan)to see whether you have any features suggestive of adrenal problem and then decide on further evaluation and treatment.

Hope i have answered your query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor